Colorado, 2007

Winter Weather in Colorado, February 1, 2007

February 1, 2007 · NWS GJT · 1 event in 1 county or zone

An arctic cold front moved into western Colorado and produced significant snowfall across portions of the central mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An arctic cold front moved into western Colorado and produced significant snowfall across portions of the central mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 1, 4:08 AM MST, 5 hours 52 minutes earlier.

Area forecast discussion, Feb 1, 4:08 AM MST, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
408 AM MST THU FEB 1 2007

.SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...
BAND OF CLOUDS MOVING SE INTO OUR AREA ASSOCIATED WITH A SHORTWAVE
THAT WILL DIVE S ACROSS WRN UT THIS MORNING. THIS NOT EXPECTED TO DO
MUCH WITH DRY AIR AT THE SURFACE AND MOST OF THE VORT ENERGY TO OUR
WEST.

BIGGER CONCERN IS THE CANADIAN SHORTWAVE THAT WAS ENTERING NW MT AT
10Z. MODELS RACE IT SOUTHWARD TODAY AND ACROSS OUR FORECAST AREA
TONIGHT. BY 12Z FRI...TROUGH SHOULD BE EXITING TO THE SE. LEANED
TOWARD THE GFS...WHICH WAS THE QUICKEST AND THE PREFERENCE OF HPC.
WHILE WRF THE SLOWER...IT WAS TRENDING FASTER AND TOWARD THE GFS.

COLD FRONT EXPECTED TO MOVE INTO NW CO LATER THIS AFTERNOON...REACH
THE INTERSTATE 70 CORRIDOR AND THEN SLOW. RAPID STEEPENING OF LAPSE
RATES TO AROUND 8C/KM ASSOCIATED WITH THE FRONT IN CONJUNCTION WITH
Q-G FORCING AND A PERIOD OF NW OROGRAPHIC FORCING. WITH SOUNDINGS
SHOWING NEAR SATURATION TO 500 MB ACROSS THE N AND CNTRL...SNOW
LIKELY AND POSSIBLY BRIEFLY HEAVY IN SPOTS DUE TO THE INSTABILITY.
WITH THE FRONT/DYNAMICS MOVING INTO THE CENTRAL MTNS TOWARDS 06Z...
EXPECT ACCUMS TO TAPER OFF RATHER QUICKLY ACROSS THE N AFTER MIDNIGHT
AS THE FOCUS SHIFTS SOUTHWARD. NOT MUCH FRONTOGENETIC FORCING
INDICATED OVER SW CO AS THE COLDEST AIR SLIDES OFF TO THE EAST.
HOWEVER...WRF DOES KEEP COLDER AIR FARTHER WESTWARD AND CAN/T
COMPLETELY IGNORE IT...BUT THINK FRONTAL FORCING WILL DIMINISH ACROSS
THE S LATER TONIGHT. N-NW FLOW...HOWEVER...WILL BE PRIME FOR
OROGRAPHIC SNOW PRODUCTION IN THE NWRN SAN JUANS LATER TONIGHT
ESPECIALLY AROUND THE UNCOMPAHGRE GORGE AREA.

SNOW ACCUMS TRICKY. LOW MOISTURE CONTENT AND RAPID SYSTEM MOVEMENT
ARE NOT CONDUCIVE TO LARGE AMTS...AND MODEL SNOW OUTPUT ALSO RATHER
SKIMPY. HOWEVER...THE COLD AIR /700MB TEMPS -15C TO -25C/ WILL
RESULT IN QUITE LARGE SNOW-WATER RATIO AND FLUFFY SNOW WHICH COULD
PILE UP RATHER QUICKLY. ALSO...THINK THE MODELS MAY NOT BE FULLY
ACCOUNTING FOR THE INSTABILITY INDICATED AND LOW-DENSITY SNOW. GFS
MODEL DOES FORECAST LIQUID PRECIP ON THE ORDER OF .2 TO .3 INCH...
WHICH AT 25:1 RATIO COULD GIVE AT LEAST LOW END SNOW ADVISORY
AMOUNTS. THUS...WILL ISSUE SNOW ADVISORIES FOR THE NRN AND CENTRAL CO
MTNS THIS AFTERNOON AND TONIGHT..INCLUDING THE NWRN SAN JUAN MTNS
FOR TONIGHT. 4-8 INCHES ACCUMS IN GENERAL. LEFT OUT THE ERN UINTA
MTNS THINKING THEY WOULD INITIALLY BE SHELTERED BY THE HIGHER MTNS TO
THEIR W AND NW...AND THEN DURATION OF BEST LIFT AND MOISTURE TO SHORT
BEHIND THE FRONT. THANKS TO SLC/BOU/PUB FOR THE COLLABORATION.

COLD TEMPS IN ORDER FOR FRI. MAY HAVE SMALLER DISTURBANCES IN THE
FLOW AND KEPT A CHANCE OF SHOW FOR THE MTNS FRI.

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
A CHANGE IN THE LONG WAVE PATTERN BEGINS ON SATURDAY AS THE
DOWNSTREAM COLD TROUGH SHIFTS EAST.  UPSTREAM...ERN PACIFIC ENERGY
UNDERCUTS THE AMPLIFIED RIDGE AXIS AND THAT WILL BEGIN THE WARMING
TREND THAT LASTS THROUGH MID WEEK.  ON SATURDAY...WARMING ALOFT WILL
NOT HAVE MUCH IMPACT ON SURFACE TEMPERATURES AS INVERSIONS STRENGTHEN
AND MOST VALLEYS REMAIN SNOW COVERED.  MANY AREAS WILL STAY BELOW
FREEZING WITH COLDEST NRN VALLEYS STRUGGLING TO GET ABOVE +10F.  THE
LAST IN A SERIES OF SHORT WAVES DIVING SOUTHWARD FROM CANADA BRUSHES
THE ELKHEAD MOUNTAINS AND THE PARK RANGE.  STABLE LAPSE RATES AND MID
LEVEL COLD ADVECTION WILL BE NEARLY NON EXISTENT WITH THIS SHORT
WAVE...ONLY OROGRAPHIC LIFT WILL SQUEEZE OUT SOME FLURRIES.

SUNDAY THROUGH WEDNESDAY...PACIFIC MOISTURE SPILLS OVER THE RIDGE
AXIS AND STREAMS TOWARDS THE NWRN COLORADO MOUNTAINS ON SUNDAY
THROUGH TUESDAY TIME FRAME.  WITH WARMING ALOFT AND A STABLE
REGIME...NOT LOOKING FOR MUCH SNOWFALL EXCEPT FOR FAVORED LOCATIONS
IN NORTHWEST FLOW.  BUT THE BIG CHANGE WILL BE TEMPERATURES AS H7
VALUES CLIMB TO NEAR 0C BY WEDNESDAY. MOUNTAIN LOCALES WILL HAVE THE
BIGGEST INITIAL WARMUP WITH THE SOUTHERN AND CENTRAL VALLEYS LAGGING
BEHIND.  THE UINTA AND YAMPA RIVER BASIN WILL STRUGGLE AT FIRST...BUT
OCCASIONAL MID TO HIGH LEVEL CLOUD THAT STREAMS ACROSS THIS REGION
(MOSTLY CLEAR CONDITIONS WILL PREVAIL FOR THE SRN HALF) WILL HELP
MODERATE TEMPERATURES.  BY WEDNESDAY...MANY AREAS WILL BE ABOVE
SEASONAL NORMS...EXCEPT FOR THE NRN VALLEYS BUT WILL NOT BE AS COLD.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...SNOW ADVISORY NOON TODAY UNTIL MIDNIGHT FOR ZONES 4/13.
      SNOW ADVISORY NOON TODAY UNTIL 6AM FRI FOR ZONES 9/10/12.
      SNOW ADVISORY TONIGHT FOR ZONE 18.
.UT...NONE.

JAD/PF
Hazardous weather outlook, Feb 1, 5:00 AM MST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
500 AM MST THU FEB 1 2007

COZ001>014-017>023-021245-
ANIMAS RIVER BASIN-CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LOWER YAMPA RIVER BASIN-NORTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-ROAN AND TAVAPUTS PLATEAUS-
SAN JUAN RIVER BASIN-SOUTHWEST SAN JUAN MOUNTAINS-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
500 AM MST THU FEB 1 2007

...SNOW ADVISORY THIS AFTERNOON AND TONIGHT FOR THE NORTHERN AND
CENTRAL COLORADO MOUNTAINS...
...SNOW ADVISORY TONIGHT FOR THE NORTHWESTERN SAN JUAN MOUNTAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN ARCTIC COLD FRONT WILL BRING SNOW AND VERY COLD TEMPERATURES TO
WESTERN COLORADO. SNOW WILL DEVELOP ACROSS THE NORTHERN MOUNTAINS
THIS AFTERNOON AND EXPAND SOUTHWARD TONIGHT...AFFECTING TRAVEL
ACROSS THE MOUNTAINS. VERY COLD TEMPERATURES ARE IN STORE FOR
TONIGHT...DROPPING INTO THE SINGLE DIGITS IN MOST AREAS...AND WELL
BELOW ZERO ACROSS THE MOUNTAINS AND NORTHWEST PLATEAU.

PLEASE REFER TO THE PRODUCT DENWSWGJT FOR DETAILS ON THIS LATEST
WINTER STORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY NIGHT THROUGH SUNDAY...VERY COLD TEMPERATURES ARE EXPECTED
ACROSS THE REGION. SATURDAY AND SUNDAY MORNING TEMPERATURES ARE
EXPECTED TO BE WELL BELOW ZERO IN THE MOUNTAINS AND HIGH VALLEYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT
SPOTTERS ARE ENCOURAGED TO CALL IN SNOWFALL AMOUNTS TO THE
GRAND JUNCTION NATIONAL WEATHER SERVICE OFFICE.

UTZ022>025-027>029-021245-
ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-EASTERN UINTA BASIN-
EASTERN UINTA MOUNTAINS-LA SAL AND ABAJO MOUNTAINS-SOUTHEAST UTAH-
TAVAPUTS PLATEAU-
500 AM MST THU FEB 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL DEVELOP ACROSS THE EASTERN UINTA MOUNTAINS THIS AFTERNOON
AND CONTINUE THROUGH EARLY TONIGHT AS AN ARCTIC COLD FRONT MOVES
THROUGH. HEAVIEST ACCUMULATIONS WILL BE ON THE NORTH SLOPE OF THE
UINTAS. COLD TEMPERATURES ARE IN STORE FOR TONIGHT ACROSS EASTERN
UTAH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY NIGHT THROUGH SUNDAY...VERY COLD TEMPERATURES ARE EXPECTED
ACROSS THE REGION...ESPECIALLY NORTHEAST UTAH.  SATURDAY AND
SUNDAY MORNING TEMPERATURES ARE EXPECTED TO BE NEAR OR BELOW ZERO IN
THE MOUNTAINS AND THE UINTA BASIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

JAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Grand and Battlement Mesas

When
February 1, 10:00 AM MST to 11:59 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Five to seven inches of snowfall blanketed the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15742.